FDA: Fluoroquinolones Boost Risk of Aortic Ruptures, Tears

January 09, 2019 01:59 pm News Staff

The FDA recently issued a drug safety announcement(www.fda.gov) advising that fluoroquinolone antibiotics can increase the risk for ruptures or tears in the aorta.

[triangular warning sign with exclamation point]

An aortic dissection or rupture of an aortic aneurysm can lead to dangerous bleeding or even death, the agency said. Such incidents can occur both with fluoroquinolones given by mouth and those delivered by injection.

In light of this concern, fluoroquinolones shouldn't be used in patients at increased risk unless no other treatment options are available. High-risk patients include those with peripheral atherosclerotic vascular diseases, hypertension, or genetic conditions such as Marfan syndrome and Ehlers-Danlos syndrome, as well as elderly individuals.

"Advise all patients to seek immediate medical treatment for any symptoms associated with aortic aneurysm," the FDA cautioned in its announcement. "Stop fluoroquinolone treatment immediately if a patient reports side effects suggestive of aortic aneurysm or dissection."

Story Highlights
  • The FDA recently issued a drug safety announcement advising that fluoroquinolone antibiotics can increase the risk for ruptures or tears in the aorta.
  • Fluoroquinolones shouldn't be used in patients at increased risk (e.g., those with peripheral atherosclerotic vascular disease, hypertension or certain genetic conditions, as well as elderly individuals) unless no other treatment options are available.
  • The FDA is requiring that a new warning about this risk be added to the prescribing information and patient medication guide for all fluoroquinolones.

The FDA is requiring that a new warning about this risk be added to the prescribing information and patient medication guide for all fluoroquinolones. As with any medication, family physicians should encourage patients to read the medication guide they receive with their fluoroquinolone prescription.

Background

In a data summary included as part of the safety announcement, the agency noted that it had reviewed cases reported to the FDA Adverse Event Reporting System (FAERS) database and four observational studies published between 2015 and 2018 that showed an increased risk of aortic aneurysm or dissection associated with fluoroquinolone use.

"Although the findings from the epidemiological studies and the FAERS cases appear to provide evidence of an association between fluoroquinolone use and increased risk of aortic aneurysm or dissection, we cannot determine a definite causal association due to study limitations," the announcement stated.

The underlying mechanism for this risk cannot be determined from these studies, the FDA said, and the background risk of aortic aneurysm can vary depending on the population.

The agency noted that one epidemiological study estimated the background risk to range from nine aortic aneurysm events per 100,000 people per year in the general population to 300 aortic aneurysm events per 100,000 people per year in individuals at highest risk (e.g., patients older than 85).

Because multiple studies have demonstrated a twofold risk of aortic aneurysm rupture and dissection in those taking fluoroquinolones, the FDA said it determined the warnings were warranted to alert health care professionals and patients to the issue.

Additional Guidance

Patients who must use fluoroquinolones because no other treatment options are available need to know that symptoms of an aortic aneurysm often don't present until the aneurysm enlarges or bursts, the FDA said, so they should report any unusual side effects from taking the drugs to heath care professionals immediately.

According to the agency, these patients also should be counseled about lifestyle changes to help lower the risk of developing an aortic aneurysm, which can include implementing a plan to stop smoking, following a healthy diet and managing medical conditions such as hypertension and high blood cholesterol.

Patients who have been diagnosed with an aneurysm should be directed to go to the ER or call 911 if they experience any signs or symptoms of a growing aortic aneurysm, which may include

  • a throbbing feeling in the stomach area;
  • deep pain in the back or the side of the stomach area;
  • steady, gnawing pain in the stomach area that lasts for hours or days;
  • pain in the jaw, neck, back or chest;
  • coughing or hoarseness; and
  • shortness of breath and trouble breathing or swallowing.

In patients with a history of aneurysm, routine checkups and appropriate treatment can help prevent growth and rupture, the FDA noted.

Finally, the agency's announcement urged health care professionals and patients to report adverse effects involving fluoroquinolones or other medications to the FDA MedWatch program(www.fda.gov) to aid in tracking such safety issues.

Related AAFP News Coverage
FDA Updates Safety Warnings for Fluoroquinolones
(7/17/2018)

FDA Safety Alert
Use Fluoroquinolones Only as Drug of Last Resort for Some Infections

(7/27/2016)

Systemic Fluoroquinolones Pose Threat to Patients With Diabetes
Reports of Peripheral Neuropathy, Dysglycemia Suggest Caution When Prescribing

(8/27/2013)